Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The problem of embedding $ S\sp n$ into $ {\bf R}\sp {n+1}$ with prescribed Gauss curvature and its solution by variational methods

Author: V. I. Oliker
Journal: Trans. Amer. Math. Soc. 295 (1986), 291-303
MSC: Primary 53C45; Secondary 49F99, 58G30
MathSciNet review: 831200
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A way to recover a closed convex hypersurface from its Gauss curvature is to find a positive function over $ {S^n}$ whose graph would represent the hypersurface in question. Then one is led to a nonlinear elliptic problem of Monge-Ampère type on $ {S^n}$. Usually, geometric problems involving operators of this type are too complicated to be suggestive for a natural functional whose critical points are candidates for solutions of such problems. It turns out that for the problem indicated in the title, such a functional exists and has interesting geometric properties. With the use of this functional, we obtain new existence results for hypersurfaces with prescribed curvature as well as strengthen some that are already known.

References [Enhancements On Off] (What's this?)

  • [A] A. D. Aleksandrov, Convex polyhedrons, GITTL, Moscow and Leningrad, 1950 (Russian); German transl., Akademie-Verlag, Berlin, 1958.
  • [A1] -, On the mixed volumes of convex bodies, Mat. Sb. 3(45) (1938).
  • [A2] -, Intrinsic geometry of convex surfaces, "Nauka", 1948 (Russian); German transl., Akademie-Verlag, Berlin, 1955.
  • [A3] A. D. Aleksandrov, Uniqueness theorems for surfaces in the large. III, Vestnik Leningrad. Univ. 13 (1958), no. 7, 14–26 (Russian, with English summary). MR 0102112
  • [B] I. Ja. Bakel′man, A variational problem associated with the Monge-Ampère equation, Leningrad. Gos. Ped. Inst. Učen. Zap. 238 (1962), 119–131 (Russian). MR 0166501
  • [B1] Ilya J. Bakelman, Variational problems and elliptic Monge-Ampère equations, J. Differential Geom. 18 (1983), no. 4, 669–699 (1984). MR 730922
  • [BH] W. Blaschke and G. Herglotz, Über die Realisierung einer geschlossenen Flächen mit vorgeschriebenem Bogenelement..., S.-B. Bayer Akad. Wiss. 2 (1937), 229-230.
  • [Bu] Herbert Busemann, Convex surfaces, Interscience Tracts in Pure and Applied Mathematics, no. 6, Interscience Publishers, Inc., New York; Interscience Publishers Ltd., London, 1958. MR 0105155
  • [CH] R. Courant and D. Hilbert, Methods of mathematical physics. Vol. II, Wiley Classics Library, John Wiley & Sons, Inc., New York, 1989. Partial differential equations; Reprint of the 1962 original; A Wiley-Interscience Publication. MR 1013360
  • [D] Ph. Delanoë, Plongements radiaux $ {S^n} \to {R^{n + 1}}$ a courbure de Gauss positive prescrite, preprint.
  • [FJ] W. Fenchel and B. Jessen, Mengen funktionen und konvexe Körper, Dansk. Vid. Selsk. Math.-Fys. Medd. 16 (1938).
  • [H] D. Hilbert, Grundzüge einer allgemeinen Theorie der Linearen Integralgleichungen, Leipzig and Berlin, 1915.
  • [M] Hermann Minkowski, Volumen und Oberfläche, Math. Ann. 57 (1903), no. 4, 447–495 (German). MR 1511220,
  • [O] V. I. Oliker, Hypersurfaces in 𝑅ⁿ⁺¹ with prescribed Gaussian curvature and related equations of Monge-Ampère type, Comm. Partial Differential Equations 9 (1984), no. 8, 807–838. MR 748368,
  • [P] A. V. Pogorelov, \cyr Vneshnyaya geometriya vypuklykh poverkhnosteĭ, Izdat. “Nauka”, Moscow, 1969 (Russian). MR 0244909
  • [P1] Aleksey Vasil′yevich Pogorelov, The Minkowski multidimensional problem, V. H. Winston & Sons, Washington, D.C.; Halsted Press [John Wiley & Sons], New York-Toronto-London, 1978. Translated from the Russian by Vladimir Oliker; Introduction by Louis Nirenberg; Scripta Series in Mathematics. MR 0478079
  • [V] Ju. A. Volkov, Estimate of the deformation of a convex surface as a function of the change in its intrinsic metric, Dokl. Akad. Nauk SSSR 178 (1968), 1238–1240 (Russian). MR 0224037
  • [Y] Shing Tung Yau, Problem section, Seminar on Differential Geometry, Ann. of Math. Stud., vol. 102, Princeton Univ. Press, Princeton, N.J., 1982, pp. 669–706. MR 645762

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C45, 49F99, 58G30

Retrieve articles in all journals with MSC: 53C45, 49F99, 58G30

Additional Information

Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society